Hello there! Want a discount? Grab 5% OFFon your first order!
tutorfaith.com logo
Hello there! Want a discount? Grab 5% OFF on your first order!

I’m trying to learn for my Health & Medical class and I’m stuck. Can you help?

Patient is a 62-year-old female with Type II Diabetes Mellitus. The patient states she checks her blood glucose 1 – 2 times monthly fasting in the mornings and reports that her blood glucose is always less than 120. Patient is currently on Metformin 1000mg twice daily and Glipizide 10mg twice daily. He denies blurred vision, neuropathy, foot ulcers, urinary frequency, nocturia, polydipsia or increased fatigue. Lab results today show an HbA1c of 9.8%.

What medications would you prescribe to treat the Diabetes Mellitus and why did you choose this treatment plan?

With your current treatment plan, how many points would you expect the HbA1c to drop in 3 months on next visit? What is a normal HbA1c level for this patient?

What are the possible side effects of the medication prescribed 

Expert Solution Preview

Introduction:
In the case provided, we are presented with a 62-year-old female patient diagnosed with Type II Diabetes Mellitus. The patient is currently taking Metformin 1000mg twice daily and Glipizide 10mg twice daily. We are asked to evaluate the current treatment plan, anticipate the expected decrease in HbA1c over the next three months, and identify possible side effects of the prescribed medications.

Answer:
To effectively treat Type II Diabetes Mellitus, a combination of lifestyle modifications and pharmacotherapy is often required. In this case, the patient is already on Metformin and Glipizide. These medications offer different mechanisms of action that complement each other in managing blood glucose levels.

Metformin is an oral medication that belongs to the biguanide class and is considered a first-line treatment for Type II Diabetes Mellitus. It works primarily by reducing glucose production in the liver and improving insulin sensitivity in peripheral tissues. Metformin does not typically cause hypoglycemia, making it a safer option for patients. It also has additional benefits in terms of cardiovascular protection and weight management.

Glipizide, on the other hand, is a sulfonylurea that stimulates insulin secretion from the pancreas. It helps to increase insulin levels, especially after meals, and enhances glucose uptake by peripheral tissues. However, a potential drawback of sulfonylureas is the increased risk of hypoglycemia, particularly in elderly patients. Therefore, close monitoring of blood glucose levels is essential when using this medication.

Considering the patient’s current treatment plan, I would recommend continuing with Metformin due to its efficacy, safety profile, and additional benefits in cardiovascular health and weight management. However, I would consider reducing or discontinuing the Glipizide dosage due to the increased risk of hypoglycemia, especially since the patient denies symptoms such as increased fatigue, blurred vision, and polydipsia.

In terms of the expected decrease in HbA1c over the next three months, it is difficult to determine an exact value without further information about the patient’s response to the current treatment plan, adherence to medication, and lifestyle modifications. However, with proper medication adherence and lifestyle changes, it would be reasonable to expect a modest decrease in HbA1c levels over the three-month period, possibly in the range of 0.5-1.5%. A normal HbA1c level for this patient would be within the target range of less than 7% to minimize the risk of complications associated with diabetes.

The possible side effects of Metformin may include gastrointestinal symptoms such as diarrhea, nausea, and abdominal discomfort. These side effects are usually mild and can be minimized by taking the medication with meals. In rare cases, Metformin can also cause lactic acidosis, a severe condition that requires immediate medical attention but is extremely rare when the medication is used appropriately.

As for Glipizide, the most significant potential side effect is hypoglycemia, especially in elderly patients or individuals with impaired renal function. Other possible side effects include weight gain and gastrointestinal symptoms. Close monitoring of blood glucose levels and regular adjustments in dosage are necessary to prevent hypoglycemia.

It is important for healthcare professionals to regularly assess and monitor patients on these medications to ensure optimal glucose control while minimizing the risk of adverse effects. Therefore, close follow-up appointments are crucial for this patient to evaluate treatment response, adjust medication dosages, provide education on proper medication use, and reinforce the importance of lifestyle modifications.